|Reyataz v. Kaletra
Oct 15, 2003
Hi Dr. Boyle, I've written to you before and you've always been very helpful to me. For background, I was diagnosed in 97, put on Epivir, Zerit and Viracept and changed cocktails in 2002 due to side effects (neuropathy, high cholesterol, lypoatrophy, etc.) My Dr. put me on Trizivir alone which did not work that well. He then added Viramune and later switched that to Sustiva (which he told me I could take with food, but now I hear that was not wise). Anyway, the virus soon rebounded and it's now at 1100, so I am having a resistance/genotype test performed so that we can find out what meds will work. I assume he will want to put me on a boosted PI and whatever NRTIs I'm not resistant to (if any). Do you have suggestions on which cocktail might be better for me? Oh, and will you clarify the food and Sustiva question? Thanks so much for your help, Alex.
| Response from Dr. Boyle
Your prior therapy with nelfinavir, which was stopped due to side effects, should not have caused resistance to the protease inhibitor or nucleoside analog classes, and hopefully, your current failure will not have compromised the nucleoside analogs much. If so, you should have a lot of choices including atazanavir (preferably with ritonavir), Kaletra (lopinavir/ritonavir) and the soon to be approved fosamprenavir. I think that each of these drugs has potential benefits and potential problems and you should discuss these drugs with your doctor and decide which fits you best. The nucleoside analog backbone should be selected based upon the resistance testing, but you should be able to use tenofovir and didanosine (with dose adjustment). As far as Sustiva and food, the U.S. package insert recommends that the 600mg tablet be taken on an empty stomach while package inserts in Europe do not. The U.S. recommendation is based on the increase in efavirenz that occurs with food (about 30%) and data which indicate that there are increased CNS side effects with higher levels of efavirenz. It should be noted, however, there are data that efavirenz levels are not related to the risk of CNS side effects. So, I don't know that taking efavirenz on an empty stomach is a big deal, especially in patients who have been on it for awhile and are tolerating it well, but in patients who experience side effects while taking it with food consideration should be given to switching to taking it on an empty stomach.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Penis After Getting Head Worried I Have HIV
- Sore Throat After Licking Rectum Worried I Have HIV
- Swollen Glands After Oral Sex Worried I Have HIV
- Tingling In Feet After Sex With Sex Worker Worried I Have HIV
- Are Pimples A Sign Of A Std?
- What Causes Vaginal Dryness In Young Women?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.